Alert archive / Texas / Gale Watches in 2021

Gale Watch 5, NWS Brownsville, TX

December 17, 2021

NWS Brownsville, TX issued this gale watch at Dec 17, 2021, 2:32 PM CST. It took effect at Dec 18, 2021, 2:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 2:32 PM CST (20:32 UTC)
In effect from
Dec 18, 2021, 2:00 PM CST
Expired
Dec 18, 2021, 3:40 AM CST
In force
Issued by
NWS Brownsville, TX

The text

As transmitted.

389 
WHUS74 KBRO 172032
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
232 PM CST Fri Dec 17 2021

GMZ130-132-135-150-155-170-175-180445-
/O.NEW.KBRO.GL.A.0005.211218T2000Z-211219T1200Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
232 PM CST Fri Dec 17 2021

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 40 kt and seas 
  5 to 8 feet possible.

* WHERE...All Lower Texas Coastal Waters including the Laguna 
  Madre.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
2 follow-up statements
766 
WHUS74 KBRO 180331
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
931 PM CST Fri Dec 17 2021

GMZ130-132-135-150-155-170-175-182000-
/O.CON.KBRO.GL.A.0005.211218T2000Z-211219T1200Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
931 PM CST Fri Dec 17 2021

...GALE WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
LATE SATURDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 40 kt and seas 
  5 to 8 feet possible.

* WHERE...All Lower Texas Coastal Waters including the Laguna 
  Madre.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
987 
WHUS74 KBRO 180940
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
340 AM CST Sat Dec 18 2021

GMZ150-155-170-175-190600-
/O.UPG.KBRO.GL.A.0005.211218T2000Z-211219T1200Z/
/O.NEW.KBRO.GL.W.0007.211219T0000Z-211219T1200Z/
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
340 AM CST Sat Dec 18 2021

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
SUNDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 34 kt and seas 
  6 to 9 feet expected.

* WHERE...Gulf waters between the mouth of the Rio Grande and 
  Baffin Bay from 0 to 60 nm.

* WHEN...From 6 PM this evening to 6 AM CST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ130-132-135-190600-
/O.UPG.KBRO.GL.A.0005.211218T2000Z-211219T1200Z/
/O.NEW.KBRO.SC.Y.0067.211219T0000Z-211219T1200Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
340 AM CST Sat Dec 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST SUNDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt expected.

* WHERE...Laguna Madre between the Port of Brownsville and 
  Baffin Bay.

* WHEN...From 6 PM this evening to 6 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this gale watch went out at Dec 17, 11:27 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 17, 11:27 AM CST, 3 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1127 AM CST Fri Dec 17 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Low and mid level clouds continue to hang around all
aerodromes. While VFR conditions will prevail, periods of MVFR
will continue for the next few hours until clouds break up a bit
more. Winds continue to pick up across the area with gusts to 25
kts expected today before decreasing tonight. Tonight, low
ceilings are expected again and patchy fog will develop across
the northern Ranchlands, possibly into MFE and HRL with MVFR
conditions prevailing, though IFR conditions will also be possible
at times into Saturday late morning.

&&

.PREV DISCUSSION... /issued 545 AM CST Fri Dec 17 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Latest satellite imagery and surface observations
indicate low to mid level stratus clouds across deep south Texas
early this morning. IFR/MVFR ceilings are expected through around
14Z. VFR conditions are expected to return by mid to late morning
and continue through the afternoon hours. Light southeast winds
will increase and become moderate to breezy by mid morning. A few
gusts may approach 30 knots at times during the afternoon. Low
level status is expected to return later this evening with
IFR/MVFR ceilings developing by late tonight.

PREV DISCUSSION... /issued 412 AM CST Fri Dec 17 2021/

SHORT TERM (Now through Saturday): 500mb ridging over the
eastern Gulf of Mexico initially, will continue to provide
subsidence and warm weather across the deep south Texas today. The
mid-level ridge then slides farther to the east tonight into
Saturday as the large 500mb trough swings over the Plains and into
the Four Corners. The moist onshore flow may support a few
streamer showers near and along the coast this morning. The
combination of the steady southeasterly winds and ridging aloft,
will maintain above normal temperatures through Saturday
afternoon. High temperatures today will be in the low to mid 80s
across much of the area with a few 90s across the west. Humid
conditions continue tonight with lows in the upper 60s with a few
locations in the Valley and along the coast staying in the lower
70s. Moderate to breezy southeast winds are expected again today
as the pressure gradient strengthens slightly. Lighter winds are
expected tonight into Saturday morning as the pressure gradient
weakens ahead of the approaching front. A few showers will be
possible near the coast late tonight.

A strong cold front across central Texas Saturday morning will
surge south during the day. The front is expected to move into
deep south Texas Saturday afternoon. Highs on Saturday will likely
reach into the low to mid 80s across the Rio Grande Valley early
in the afternoon before the front arrives. Temperatures will
quickly fall into the 60s and 70s across the area behind the front
by late Saturday afternoon. Also, moisture pooling across the
lower Texas coast will help increase instability ahead of the
front. Isolated to scattered showers and thunderstorms will be
possible Saturday morning. As the frontal boundary pushes closer
to the CWA, scattered to numerous showers and thunderstorms will
develop across the area. The best chance of convection will be
across the eastern portions of the CWA, especially near the coast.

LONG TERM (Saturday Night through Thursday): The main forecast
challenge will be the weather associated with a cold front
Saturday into Saturday night. The front will move into the Brush
Country Saturday afternoon and will push to the coast early
Saturday evening.

The main headline will be "feels like temperatures" dropping up
to 40 degrees from Saturday afternoon to Sunday morning. Actual
temperatures Saturday afternoon will top out from the upper 70s
to the mid 80s, but will decrease to the mid 40s in some areas by
Sunday morning, recovering only into the 50s Sunday during the
day. Add strong north winds to the mix, initially gusting to 30
mph with the front Saturday, and there will be a marked effect on
feels like temperatures by Sunday morning when moderate north
winds persist. Feels like temps in the 70s and 80s Saturday aftn
will lower to the 30s and 40s Sunday morning.

Rain showers as well as a few thunderstorms could produce brief
heavy rain just ahead of and along the front, but passage will be
relatively fast and flooding will likely not occur. Rain amounts
may range from a half to one inch. On Sunday moderate to breezy
north winds will continue under cloudy skies with light rain or
drizzle. Water may push to the base of the dunes near high tide
Saturday and Sunday. As well, a high risk of rip currents may
develop in the wake of the front as higher seas unfold along the
beaches.

The base of a mid level trough will move overhead on Monday, and
some drier air will move into the Brush Country and Upper Valley,
allowing initial breaks in clouds. High temps there may lift out
of the 50s and into the 60s Monday afternoon. Beyond Monday, mid
level ridging over the Southwest will edge toward the region while
high pressure spreads over the area, supporting quiet weather.
Lower than normal temperatures will persist the first couple of
days of the workweek, but above normal temperatures will return by
Wednesday.

MARINE:
Now through Saturday: Buoy 42020 reported south-southeast winds
at 12 knots with gusts around 14 knots and seas around 3.6 feet
with a period of 6 seconds at 300 CST/900 UTC. Light winds early
this morning are expected to increase later this morning as the
pressure gradient strengthens. Exercise caution conditions are
expected on the Laguna Madre and Gulf waters today due to elevated
winds and/or seas. Conditions will improve tonight into Saturday
morning as the pressure gradient weakens ahead of an approaching
front. A strong cold front will arrive Saturday afternoon and
bring scattered to numerous showers and thunderstorms across the
coastal waters. Strong northerly winds and building seas will
create adverse conditions late Saturday afternoon.

Saturday Night through Tuesday Night...Strong north winds and
building seas will develop Saturday night in the wake of a cold
front. Small craft advisory conditions will develop on the Laguna
Madre through Sunday, while advisory conditions on the Gulf
waters in the wake of the front will continue through Monday due
to lingering elevated seas. A few gusts to gale force may occur
Saturday night, but gale conditions should not be sustained.
Scattered to numerous showers and associated thunderstorms will
occur Saturday night with the passage of the front. Rain chances
will linger across the coastal waters Sunday into Monday as an
upper level disturbance moves overhead.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  82  69  80  51 /  10  20  50  70
BROWNSVILLE          86  72  84  52 /  10  20  40  70
HARLINGEN            85  69  83  49 /  10  10  50  70
MCALLEN              86  70  84  50 /   0  10  30  60
RIO GRANDE CITY      87  68  84  48 /   0  10  20  40
SOUTH PADRE ISLAND   77  73  75  57 /  10  20  50  80

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

68-McGinnis/Aviation
Hazardous weather outlook, Dec 17, 4:42 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
442 AM CST Fri Dec 17 2021

TXZ248>257-351-353-181045-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
442 AM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A moderate risk of rip currents will be possible at Lower Texas
Beaches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents will be possible at Lower Texas
Beaches Friday through Monday.

A cold front Saturday afternoon may bring gusty winds 30 to 40
mph along the lower Texas beaches behind the front.

Coastal flooding will be possible Saturday evening through Sunday.
Water may push water to the dunes, especially at narrower lower
Texas beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-181045-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
442 AM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small craft advisory conditions are expected late Saturday afternoon
through Sunday night with the passage of a cold front. A few wind
gusts to gale force will be possible Saturday night over the Gulf
waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Gale Watches in Texas, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.